Hail, Davison
- When
- May 5, 5:45 PM CST
- Where
- Davison County, 2.81 mi N of Betts
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.740, -98.140
Thunderstorms produced large hail, damaging winds, and flash flooding in southeast South Dakota, near and north of Interstate 90, during the evening of May 5th. The flash flooding continued past midnight on May 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail, damaging winds, and flash flooding in southeast South Dakota, near and north of Interstate 90, during the evening of May 5th. The flash flooding continued past midnight on May 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 5, 2:55 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT SAT MAY 5 2012
.DISCUSSION.../ISSUED AT 355 PM CDT/
MESOSCALE CONVECTIVE SYSTEM HAS PROGRESSED EAST OF THE AREA AT MID
AFTERNOON...BUT LEFT BEHIND A VERY DISTINCT OUTFLOW BOUNDARY WHICH
HAS MORE OR LESS STALLED FROM EXTREME NORTHEAST NEBRASKA...TO JUST
NORTH OF SIOUX CITY AND CHEROKEE...THE EAST/SOUTHEAST TO AROUND
CLARION IOWA. CROSS BOUNDARY CONDITIONS ARE QUITE STRIKING...FROM 70
DEGREES AT KLRJ TO 90 DEGREES AT KSUX. BOUNDARY HAS WORKED TO BECOME
QUITE A BIT MORE CONVERGENT OVER THE LAST COUPLE OF HOURS...AND
STARTING TO SEE CUMULUS DEVELOPMENT ALONG THE BOUNDARY...AS AIRMASS
TO SOUTH EXHIBITING DEEPENING OF THE BOUNDARY LAYER AS DEWPOINTS
HAVE STARTED TO RELAX A BIT FROM THE MUGGY NEAR 70 EARLIER ON AT
KSUX. DETERMINING THE CONVECTIVE LOCATION/TIMING AND COVERAGE IS THE
MAIN CHALLENGE FOR TONIGHT.
PLUGGING IN THE CURRENT TEMP/DEWPOINT AT KSUX TO ALMOST ANY FORECAST
SOUNDING /AND THE KOAX 12Z RAOB/ WOULD SUGGEST THAT IT IS
THERMODYNAMICALLY PREPARED TO GO...AND LIKELY GO QUICKLY AS MLCAPE
IS AT LEAST 3000 J/KG. HOWEVER...LARGER SCALE AT THE MOMENT APPEARS
TO BE A BIT SUBSIDENT BASED ON SOME SUBTLE WATER VAPOR DARKENING
EXPANDING NORTHEAST OUT OF NEBRASKA. HAVE EARLIER SEVERLY TAPERED
BACK PRECIPITATION CHANCES FOR THE AFTERNOON BEHIND COMPLEX...BUT
ALSO SEE SUBTLE LIFT STARTING TO SHOW UP ACROSS THE WEST HIGH PLAINS
AS LARGE SCALE TROUGH IN THE NORTHERN ROCKIES STARTS TO NUDGE
EASTWARD. KEPT MENTION AT A LOWER CHANCE ALONG SOUTHERN CWA FOR
VERY LATE AFTERNOON...AS MID LEVEL LIFT RESPONSIBLE FOR EARLIER MCS
NOW FOCUSED NORTH AND EAST OF THE CWA.
EFFECTIVE SHEAR IS STRONGEST TO THE NORTH...BUT MORE THAN SUFFICIENT
AT 50 TO 70 KNOTS FOR SUPERCELLULAR ORGANIZATION TO INITIAL
REDEVELOPMENT. 0-1KM SHEAR NEAR THE BOUNDARY AROUND 20 KNOTS...AND
LIKELY TO INCREASE SOME AS NOCTURNAL DECOUPLING KICKS IN...AND LOW
LEVEL JET CONTINUES TO STRENGTHEN SLIGHTLY GOING INTO THE EVENING.
INITIALLY DISCRETE CELLS SHOULD...AS THE EVENING CONTINUES...
REORGANIZE INTO A MORE LINEAR STRUCTURES...GRADUALLY FEATURING MORE
DAMAGING WIND THREAT OVER HAIL...AND PERHAPS EVEN A COUPLE OF QLCS
TORNADOES GIVEN THE STRONG 0-2KM SHEAR.
FINALLY...ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE CWA FOR TONIGHT.
MOISTURE TRANSPORT IS STRONG AND FOCUSED INTO THE CWA THIS EVENING...
AND GIVEN A FAIRLY SLOW STORM MOTION INITIALLY...AND LIKELIHOOD OF
GETTING SOME TRAINING/BACKBUILDING OVER OUTFLOW BOUNDARIES...AS WELL
AS THE RECENT POCKETS OF HEAVY RAINFALL OVER THE LAST 36-48 HOURS...
SEEMED A PRUDENT MOVE AT THIS POINT. STILL SOME QUESTION AS TO WHERE
THE HIGHEST POTENTIAL FOR HEAVY RAINFALL WILL BE...BUT FOCUSED
SOMEWHAT MORE ON NEAR AND JUST NORTH OF THE CURRENT OUTFLOW BOUNDARY.
/CHAPMAN
UPPER LEVEL LOW WILL CONTINUE TO ROLL ALONG THE MONTANA/CANADA
BORDER INTO NORTHERN NORTH DAKOTA SUNDAY INTO SUNDAY NIGHT. ONGOING
THUNDERSTORM ACTIVITY WILL BE FOCUSED MAINLY ACROSS THE EASTERN HALF
IN THE MORNING. AS THE SURFACE LOW OVER THE CENTRAL PLAINS TRACKS
EASTWARD...SURFACE WINDS WILL SHIFT TO THE NORTH NORTHWEST WITH
DRIER MID AND LOW LEVEL AIR CLEARING OUT THE RAIN AND CLOUDS FROM
WEST TO EAST DURING THE DAY. MOSTLY CLEAR SKIES...COOLER
TEMPERATURES AND BREEZY NORTHWEST WINDS ARE EXPECTED ON MONDAY WITH
HIGHS EXPECTED IN THE 60S ACROSS THE REGION. NORTHWEST WINDS WILL
GRADUALLY DECREASE ON MONDAY NIGHT AS THE SURFACE HIGH PUSHES INTO
THE NORTHERN HIGH PLAINS BUT SHOULD PREVENT TEMPERATURES FROM
DROPPING TOO LOW OVERNIGHT. LOWS ARE EXPECTED IN THE MID TO UPPER
40S. /
LONG RANGE CONTINUES TO LOOK RELATIVELY QUIET WITH SLIGHTLY COOLER
THAN NORMAL TEMPERATURES DOMINATING THE PERIOD. COOLEST DAY SHOULD
BE TUESDAY...AS UPPER LEVEL LOW SWINGS THROUGH SOUTHERN ONTARIO AND
THE WESTERN GREAT LAKES. SHOULD MIX OUT FAIRLY WELL... ALLOWING FOR
SOME GUSTY NORTHWEST WINDS THROUGH THE DAY...WITH HIGH TEMPERATURES
IN THE LOWER TO MID 60S. STILL LOOKS LIKE NORTHEAST PARTS OF THE
AREA COULD BE BRUSHED WITH A FEW SHOWERS/THUNDERSTORMS AS CYCLONIC
FLOW DROPS THROUGH THE REGION...AND WILL KEEP ISOLATED POPS IN FOR
THIS CHANCE.
UPPER RIDGING THEN WORKS EAST THROUGH THURSDAY...ALLOWING A GRADUAL
WARMUP TO MID-UPPER 60S WEDNESDAY...AND HIGHS IN THE 70S THURSDAY.
MODELS FAIRLY CONSISTENT TIMING THE NEXT UPPER TROUGH/ASSOCIATED
COLD FRONT INTO THE WESTERN CWA BY EARLY FRIDAY...PUSHING INTO THE
EASTERN AREAS FRIDAY AFTERNOON. ECMWF ON THE FASTER END OF TIMING
SPECTRUM WITH GFS ON THE SLOWER END. WILL STICK WITH SLIGHTLY FASTER
TIMING FOR NOW...BUT WILL HAVE TO WATCH AS TREND TOWARD SLOWER GFS
WOULD LIKELY RESULT IN WARMER TEMPS ACROSS THE EAST FRIDAY...ALONG
WITH INCREASING PRECIP CHANCES IN OUR EAST FRIDAY AFTERNOON. DRY AND
SLIGHTLY COOLER WEATHER SETTLES BACK INTO THE AREA FOR THE START OF
THE MOTHERS DAY WEEKEND...AS HIGH PRESSURE BUILDS INTO THE DAKOTAS.
&&
.AVIATION.../FOR THE 18Z TAF ISSUANCE/
WIDESPREAD IFR TO LIFR CEILINGS ALONG AND AHEAD OF CONVECTIVE
COMPLEX MOVING FROM EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA.
FOG AND LOWER CLOUDS WILL BE FLUSHED OUT AS STORMS OR INDUCED
OUTFLOW PASSES. CONCERN THEN BECOMES SOME REDEVELOPMENT OF LOWER
MVFR CUMULUS DURING THE AFTERNOON WITHIN THE COOL OUTFLOW POOL...
AND THEN THE THREAT FOR CONVECTION REDEVELOPING. BOUNDARY LOCATION
WILL BE CRITICAL TO THE GREATEST THREAT LOCATION...AND THIS MAY NOT
BECOME CLEAR UNTIL EARLY TO MID AFTERNOON...BUT INDICATIONS WOULD
SEEM TO FAVOR GREATEST COVERAGE NEAR AND SOUTH OF INTERSTATE 90...
ALONG WITH THE HIGHEST RISK OF SEVERITY. /CHAPMAN
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR IAZ001>003-012>014-
020>022-031-032.
MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ071-072-080-081-
089-090-097-098.
NE...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NEZ013-014.
SD...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR SDZ038>040-050-
052>071.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 431 PM CDT SAT MAY 05 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 431 PM CDT SAT MAY 05 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO REDEVELOP AFTER 5 TO 6 PM THIS AFTERNOON. DEVELOPMENT WILL BE MOST LIKELY ALONG A LINGERING BOUNDARY ACROSS NORTHEAST NEBRASKA...EXTREME SOUTHEAST SOUTH DAKOTA AND INTO NORTHWEST IOWA THROUGH THE EVENING. A FEW TORNADOES...LARGE HAIL UP TO BASEBALL SIZE AND WINDS TO 70 MPH ARE POSSIBLE WITH THE INITIAL STORM DEVELOPMENT...MAINLY DURING THE EVENING HOURS. ISOLATED STORMS SHOULD EVOLVE INTO A LINE WHICH WILL THEN PUSH ACROSS THE ENTIRE AREA THROUGH THE OVERNIGHT. STRONG DAMAGING WINDS OF 70 MPH WILL BECOME THE MAIN THREAT WITH THIS TRANSITION...ALTHOUGH ISOLATED TORNADOES WILL STILL BE POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 90. FLOODING... HEAVY RAIN IS LIKELY WITH THUNDERSTORMS OVER MUCH OF THE AREA TONIGHT. WITH MANY LOCATIONS ALREADY SATURATED FROM AREAS OF HEAVY RAIN IN RECENT DAYS...LOCALIZED AREAS OF FLASH FLOODING WILL BE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM FOR MUCH OF THE AREA...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 PM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HAIL 6 SW IONA 43.47N 99.50W
05/05/2012 E0.75 INCH GREGORY SD TRAINED SPOTTER
0700 AM HAIL 11 ESE IONA 43.49N 99.21W
05/05/2012 E0.75 INCH CHARLES MIX SD TRAINED SPOTTER
0708 AM HAIL 13 E IONA 43.53N 99.17W
05/05/2012 E1.00 INCH BRULE SD TRAINED SPOTTER
0733 AM HAIL 8 SSE KIMBALL 43.65N 98.89W
05/05/2012 E0.75 INCH BRULE SD TRAINED SPOTTER
0752 AM HAIL 7 SSE WHITE LAKE 43.63N 98.66W
05/05/2012 M0.88 INCH AURORA SD TRAINED SPOTTER
0805 AM HAIL 4 ESE PLANKINTON 43.69N 98.42W
05/05/2012 M1.00 INCH AURORA SD TRAINED SPOTTER
0805 AM HAIL 1 SW PLANKINTON 43.71N 98.49W
05/05/2012 E1.00 INCH AURORA SD TRAINED SPOTTER
0808 AM HAIL 4 NE CHAMBERLAIN 43.85N 99.28W
05/05/2012 E1.00 INCH BRULE SD TRAINED SPOTTER
0810 AM HAIL CHAMBERLAIN 43.81N 99.32W
05/05/2012 E1.75 INCH BRULE SD EMERGENCY MNGR
0820 AM HAIL MOUNT VERNON 43.71N 98.26W
05/05/2012 M1.75 INCH DAVISON SD TRAINED SPOTTER
0820 AM HAIL MOUNT VERNON 43.71N 98.26W
05/05/2012 E1.50 INCH DAVISON SD LAW ENFORCEMENT
0822 AM HAIL MOUNT VERNON 43.71N 98.26W
05/05/2012 M1.75 INCH DAVISON SD FIRE DEPT/RESCUE
PEA TO GOLF BALL SIZE HAIL
0828 AM HAIL 6 W MITCHELL 43.73N 98.15W
05/05/2012 M1.00 INCH DAVISON SD TRAINED SPOTTER
0835 AM HAIL 6 W MITCHELL 43.73N 98.15W
05/05/2012 E2.50 INCH DAVISON SD TRAINED SPOTTER
SOME DAMAGE TO HOUSE SIDING
0839 AM HAIL MITCHELL 43.73N 98.03W
05/05/2012 E2.00 INCH DAVISON SD TRAINED SPOTTER
0841 AM HAIL MITCHELL 43.73N 98.03W
05/05/2012 M1.75 INCH DAVISON SD CO-OP OBSERVER
GOLF BALL AND HALF DOLLAR SIZE HAIL
0841 AM HAIL MITCHELL 43.73N 98.03W
05/05/2012 E2.50 INCH DAVISON SD PUBLIC
0841 AM HAIL 1 W MITCHELL 43.73N 98.05W
05/05/2012 M1.75 INCH DAVISON SD TRAINED SPOTTER
GOLF BALL AND WALNUT SIZE HAIL
0856 AM HAIL FULTON 43.73N 97.82W
05/05/2012 M1.00 INCH HANSON SD TRAINED SPOTTER
COVERED THE GOUND UP TO 1 INCH IN DIAMETER
0905 AM HAIL 2 N FARMER 43.76N 97.69W
05/05/2012 M1.75 INCH HANSON SD TRAINED SPOTTER
0934 AM HAIL 5 NE SALEM 43.78N 97.32W
05/05/2012 M1.00 INCH MCCOOK SD CO-OP OBSERVER
0945 AM HAIL 8 N MONTROSE 43.82N 97.18W
05/05/2012 M1.50 INCH MCCOOK SD CO-OP OBSERVER
1000 AM HAIL 4 W SALEM 43.72N 97.47W
05/05/2012 E1.00 INCH MCCOOK SD PUBLIC
1007 AM HAIL CHESTER 43.89N 96.93W
05/05/2012 M1.00 INCH LAKE SD EMERGENCY MNGR
1012 AM HAIL 4 W SALEM 43.72N 97.47W
05/05/2012 E1.00 INCH MCCOOK SD PUBLIC
1012 AM HAIL 5 NE SALEM 43.78N 97.32W
05/05/2012 M1.25 INCH MCCOOK SD CO-OP OBSERVER
1015 AM HAIL 1 NW SALEM 43.73N 97.40W
05/05/2012 M1.00 INCH MCCOOK SD PUBLIC
1015 AM HAIL BROOKINGS 44.31N 96.79W
05/05/2012 M0.25 INCH BROOKINGS SD EMERGENCY MNGR
1020 AM HAIL 4 S COLMAN 43.93N 96.82W
05/05/2012 M0.75 INCH MOODY SD TRAINED SPOTTER
1030 AM HAIL 5 W COLTON 43.79N 97.03W
05/05/2012 M1.00 INCH MINNEHAHA SD TRAINED SPOTTER
LOTS OF 1 INCH HAIL
1035 AM HAIL 17 S WESSINGTON 44.21N 98.70W
05/05/2012 M1.00 INCH BEADLE SD EMERGENCY MNGR
1050 AM HAIL 2 W BALTIC 43.76N 96.78W
05/05/2012 M0.88 INCH MINNEHAHA SD UNKNOWN
FROM SPOTTERNET
1118 AM HAIL 5 W LUVERNE 43.65N 96.31W
05/05/2012 E0.75 INCH ROCK MN EMERGENCY MNGR
1125 AM HAIL 1 N LUVERNE 43.67N 96.21W
05/05/2012 M1.00 INCH ROCK MN TRAINED SPOTTER
1140 AM HAIL 3 E MAGNOLIA 43.64N 96.01W
05/05/2012 M1.00 INCH NOBLES MN LAW ENFORCEMENT
1145 AM HAIL ADRIAN 43.63N 95.93W
05/05/2012 E1.00 INCH NOBLES MN TRAINED SPOTTER
LOTS OF PEA TO QUARTER SIZE HAIL
1158 AM HAIL RUSHMORE 43.62N 95.80W
05/05/2012 E1.25 INCH NOBLES MN TRAINED SPOTTER
LOTS OF PEA TO MARBLE SIZE HAIL, BUT THERE ARE A FEW
PIECES UP TO A QUARTER AND HALF DOLLAR SIZE
1220 PM HAIL 3 E ARLINGTON 44.36N 97.07W
05/05/2012 E1.00 INCH BROOKINGS SD PUBLIC
UP TO 1 INCH IN DIAMETER, MOST WAS SMALLER
1220 PM HAIL ARLINGTON 44.36N 97.13W
05/05/2012 E0.88 INCH KINGSBURY SD TRAINED SPOTTER
&&
DMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
246 PM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HAIL 14 ENE DIXON 43.49N 99.23W
05/05/2012 E1.50 INCH CHARLES MIX SD PUBLIC
UP TO PING PONG BALL SIZE HAIL
&&
DMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD 2 W CHESTER 43.89N 96.97W
05/05/2012 LAKE SD EMERGENCY MNGR
2 INCHES OF HAIL ON THE GROUND WITH ROADS UNDER WATER
&&
KHANKOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM HAIL 1 SE WHITE LAKE 43.72N 98.70W
05/05/2012 E1.75 INCH AURORA SD PUBLIC
GOLF BALL SIZED HAIL AND ESTIMATED 60 MPH WINDS
&&
HANKOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM HAIL 4 N WHITE LAKE 43.78N 98.71W
05/05/2012 E1.00 INCH AURORA SD PUBLIC
PEA TO QUARTER SIZE HAIL COVERING THE ROAD
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
548 PM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 2 ENE WATERBURY 42.47N 96.70W
05/04/2012 E0.75 INCH DAKOTA NE PUBLIC
1030 PM HAIL 2 NE WATERBURY 42.48N 96.71W
05/04/2012 E0.88 INCH DAKOTA NE PUBLIC
1035 PM HAIL 4 W JACKSON 42.46N 96.65W
05/04/2012 E1.00 INCH DAKOTA NE PUBLIC
&&
WILLIAMSThe Sioux Falls radar (KFSD), 115 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
16 hail, 11 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Thunderstorm winds caused tree damage, including branches blown down.
Thunderstorm winds broke a large sign at an Interstate 90 exit, and caused tree damage.
Large hail was accompanied by heavy rain. Local power went out during the storm.
Persistent heavy rain from thunderstorms caused flash flooding of fields, rural roads, and at least one basement.
Thunderstorm winds caused considerable tree damage, including some trees blown down.
Large hail was accompanied by heavy rain, and estimated 45 mph wind gusts.
Thunderstorm winds caused tree damage, including a few trees blown down.
Thunderstorm winds overturned a semi truck.
Large hail was accompanied by estimated 60 mph wind gusts.
Thunderstorm winds caused tree damage. The winds were accompanied by quarter size hail.
Large hail followed estimated 50 mph thunderstorm wind gusts.
Thunderstorm winds blew a steel pole shed building across a road. The winds also caused tree damage. The winds were accompanied by heavy rain.
Thunderstorm winds caused widespread damage in the south part of Flandreau. Roofs on homes, apartment buildings, and other buildings were blown off or damaged. The roof of a large church was blown off, and parts of the roof damaged nearby homes. The Flandreau city office building had part of its south wall blown off, resulting in interior damage to ceiling tiles and insulation. Siding on other walls of this building and on numerous homes was damaged. Tree damage was widespread, including several trees blown down or uprooted. The winds blew down power lines, leaving parts of the city without power for almost three hours.
Thunderstorm winds flattened a billboard sign with a metal frame.
Thunderstorm winds caused tree damage, including several branches blown down. The winds were accompanied by heavy rain and by half inch diameter hail that covered the ground.
Heavy rainfall of up to 6 inches caused flash flooding of numerous roads, parks, fields, other low areas, and buildings including homes. At least 90 homes were heavily damaged in Madison by the flooding, including at least two with basement walls washed out. A basement wall of a dentists business was also washed out and the basement flooded with 9 feet of water. Numerous personal possessions in flooded homes and businesses were destroyed. The flash flooding included Memorial Creek, and there was a fatality when an out of state visitor drowned when attempting to cross the flooded creek. While this fatality and most of the damage was in Madison, many rural roads and fields were flooded in the area, and east to near the town of Wentworth.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Lake | 2012-05-06 | 29 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383207, 383208, 383209, 383210, 383211, 383212, 383213, 383214, 383218, 383219, 383221, 383222, 383223, 383224, 383225, 383226, 383228, 383232, 383243, 383247, 383249, 383255, 383256, 383257, 383260, 383278, 383281, 383282, 383296.